Alert archive / Kansas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 113, NWS Hastings, NE

June 5, 2004Osborne County, Kansas

NWS Hastings, NE issued this severe thunderstorm warning at Jun 5, 2004, 3:04 PM CDT for Osborne County, Kansas. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 5, 2004, 3:04 PM CDT (20:04 UTC)
Expired
Jun 5, 2004, 4:00 PM CDT
In force
56 min
Issued by
NWS Hastings, NE
Area
Counties, with a storm outline in the text

County Osborne County, KS

The radar

The Grand Island radar (KUEX), 123 km from the middle of the area, began a volume at 20:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 8.1 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2004-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 408 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2004-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 112 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
408 J/kg
Mixed-layer CIN
-382 J/kg
Mixed-layer LCL
995 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
112 m²/s²
0-3 km storm-relative helicity
171 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

666 
WUUS53 KGID 052004
SVRGID
KSC141-052100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE HASTINGS NE
304 PM CDT SAT JUN 5 2004

THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  OSBORNE COUNTY IN NORTH CENTRAL KANSAS

* UNTIL 400 PM CDT

* AT 301 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS
  STORM WAS LOCATED 7 MILES NORTHEAST OF NATOMA...OR ABOUT 41 MILES
  SOUTHEAST OF PHILLIPSBURG...AND MOVING EAST AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL CENTRAL OSBORNE COUNTY AROUND 320 PM CDT

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 3935 9904 3917 9905 3911 9867 3938 9866

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 11:30 AM CDT, 3 hours 34 minutes earlier.

Area forecast discussion, Jun 5, 11:30 AM CDT, 3 hours 34 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HASTINGS NE
1130 AM CDT SAT JUN 5 2004

.DISCUSSION...JUST UPDATE PICTURES AND WORDS TO ACCOUNT FOR RECENT
TRENDS OF CLOUDS AND TO ADJUST PRECIPITATION CHANCES. DEBRIS CLOUDS
MOST PREVALENT OVER EASTERN AREAS AND TEMPERATURES WILL REFLECT
AS SUCH...AND 80S SOUTHWEST ZONES WITH MORE SUN. SOUTHWEST ZONES
WOULD PROBABLY BE THE FAVORED AREA FOR DEVELOPMENT THIS AFTERNOON
AS  THE TAIL END OF THE UPPER WAVE SLIDE BY AND SOME INCREASED LOW
LEVEL CONVERGENCE IN TROUGH AND HILL CITY. MOISTURE IS MARGINAL
THROUGHOUT...BUT AN ISOLATED STRONG TO SEVERE STORM IS POSSIBLE.
MAIN ACTION SHOULD BE SOUTHEAST OF THE CWFA FOR THE MOST PART.

.PREV DISCUSSION...LL MASS FLUX WITHIN LLJ AXIS AND ELEVATED
INSTABILITY WEDGE POKING IN FM THE W AIDING CONVN THIS AM...
PARTICULARLY ACRS NC KS AND OVR NE SANDHILLS. FCST DILEMMA LIES
W/EVOLUTION OF SANDHILLS CONV CLUSTER THROUGH THIS AM AND POTENTIAL
FOR REDEVELOPMENT THIS AFTN ALG ADV WK FRONTAL BNDRY DROPPING OUT OF
THE DAKOTAS IN ASSOCN/W LEAD TROF.

GIVEN STEEP EML SPREADING OUT OVERTOP CWA THIS AM AND DEEP LL MSTR
PLUME IN PLACE...SEE NO REASON FOR DVLPG MCS OVR THE SANDHILLS OR
COMING OUT OF SW SD TO DECAY GIVEN FVRBL LLJ. EXTRAPOLATION PER 850-
300MB THICKNESSES CLIPS NE CORNER OF CWA BTWN 9-12Z W/SANDHILLS
ACTIVITY AND THRU 18Z W/SD LEFT OVERS IN LINE W/SHRT TERM RUCII
PROGS. OTHERWISE SUSPECT KS ACTIVITY WILL HAVE CLEARED THAT AREA BY
12Z. AFTN CHCS RELEGATED TO DEGREE OF DIURNAL RECOVERY AND DIFFICULT
TO ASCERTAIN AT THIS POINT. HWVR SYNOPTIC SIGNAL WEAK ESP IN REGARD
TO SUSTAINED CVRG ALG WK SFC BNDRY. ALTHOUGH GIVEN ENOUGH
DESTABILIZATION LIKE ETA PROGS...NO AT ALL OUT OF THE QN. FOR NOW
WILL CONCENTRATE ON AM ACTIVITY AND ADJUST POPS ACCORDINGLY. WILL
TRY REFINING AFT PD BUT TIME WINDOW OF OPPORTUNITY SHORT AS FOCUS
SHIFTS QUICKLY INTO KS TONIGHT. HOPEFULLY IT PANS OUT.?

AFT THAT...WRN TROF/CNTRL US RIDGE DVLPMNT SIGNAL TORRID WEEK HERE.
PERHAPS A SHOT AT SOME NEEDED PRECIP THU NIGHT AT THE EARLIEST BUT
SIGNAL MIXED AT BEST THIS FAR OUT. HWVR WARMING UPR RIDGE LOOKS TO
FLIRT W/100 DEGREE READINGS ACRS THE SW QUARTER OF THE CWA BY MID
WEEK W/90S ELSEWHERE.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.

&&

EFFECTIVE JUNE 8 2004 THIS PRODUCT WILL HAVE THE ID CHANGED FROM
OMAAFDGRI...TO OMAAFDGID. FOR MORE INFORMATION CHECK OUT
THE FOLLOWING WEB ADDRESS/USE LOWER CASE LETTERS:
HTTP://WWW.CRH.NOAA.GOV/PUBLIC/WMOHEADERS/CRPHASE1.HTM

T/MORITZ
Hazardous weather outlook, Jun 5, 9:24 AM CDT, 5 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
924 AM CDT SAT JUN 5 2004

KSZ005>007-017>019-061200-
JEWELL-MITCHELL-OSBORNE-PHILLIPS-ROOKS-SMITH-
924 AM CDT SAT JUN 5 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTH CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS ALL OF NORTH
CENTRAL KANSAS BETWEEN 1 AND 9 PM TODAY. THE MAIN HAZARDS FROM ANY
STRONG TO SEVERE THUNDERSTORMS WHICH FORM WILL BE HAIL UP TO ONE
INCH IN DIAMETER AND WIND GUSTS IN EXCESS OF 45 MPH. COVERAGE OF
THUNDERSTORMS WILL BE ON AN ISOLATED TO SCATTERED BASIS...BUT
WIDESPREAD SEVERE WEATHER IS NOT EXPECTED. THE THUNDERSTORMS WILL
LINGER THROUGH THE EVENING...THEN EXIT THE REGION AROUND SUNSET OR
SHORTLY THEREAFTER.

THE THUNDERSTORMS THIS AFTERNOON AND EVENING WILL BE ASSOCIATED WITH
A WEAK SURFACE BOUNDARY AND UPPER LEVEL DISTURBANCE SLIDING SOUTHEAST
ACROSS THE CENTRAL PLAINS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION SHOULD NOT BE NEEDED THROUGH TONIGHT.

NEZ039>041-046>049-060>064-072>077-082>087-061200-
ADAMS-BUFFALO-CLAY-DAWSON-FILLMORE-FRANKLIN-FURNAS-GOSPER-GREELEY-
HALL-HAMILTON-HARLAN-HOWARD-KEARNEY-MERRICK-NANCE-NUCKOLLS-PHELPS-
POLK-SHERMAN-THAYER-VALLEY-WEBSTER-YORK-
924 AM CDT SAT JUN 5 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON
OVER SOUTH CENTRAL NEBRASKA. A STRONG TO SEVERE STORM IS POSSIBLE...
WITH HAIL UP TO ONE INCH IN DIAMETER AND WIND GUSTS IN EXCESS OF
45 MPH THE MAIN HAZARDS. THE MOST FAVORABLE AREA FOR A SEVERE
THUNDERSTORM OR TWO...WILL BE EAST OF HIGHWAY 281 AND SOUTH OF
INTERSTATE 80. ANY THUNDERSTORMS WHICH DEVELOP ARE MOST LIKELY TO
OCCUR BETWEEN 1 AND 7 PM. THE THUNDERSTORMS WILL EXIT SOUTH CENTRAL
NEBRASKA BEFORE SUNSET.

THE THUNDERSTORMS TODAY WILL BE ASSOCIATED WITH A WEAK SURFACE
BOUNDARY AND UPPER LEVEL DISTURBANCE SLIDING SOUTHEAST ACROSS THE
CENTRAL PLAINS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION SHOULD NOT BE NEEDED THROUGH TONIGHT.

T/MORITZ

In the hours before

Local storm report, Jun 5, 12:40 PM CDT, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1240 PM CDT SAT JUN 05 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1255 AM     HAIL             DOWNS                   39.50N 98.55W
06/05/2004  1.25 INCH        OSBORNE            KS   CO-OP OBSERVER

&&

MKD

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 12:14 AM CDTSevere Thunderstorm WarningGIDOsborne46 min
Jun 5, 3:15 PM CDTSevere Thunderstorm WarningGIDRooks30 min
Jun 5, 3:51 PM CDTSevere Thunderstorm WarningGIDSmith39 min
Jun 5, 4:10 PM CDTSevere Thunderstorm WarningGIDOsborne50 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.